Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 72, NWS Blacksburg, VA

July 22, 1997Amherst County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 1997, 1:18 PM EDT for Amherst County, Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1997, 1:18 PM EDT (17:18 UTC)
Expired
Jul 22, 1997, 2:10 PM EDT
In force
52 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Amherst County, VA

The radar

The Roanoke radar (KFCX), 119 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WUUS01 KRNK 221719 RRA
SVRRNK
VAC009-221810-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT TUE JUL 22 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 210 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL VIRGINIA

   ...AMHERST COUNTY
 
AT 118 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 20 MILES NORTH OF LYNCHBURG OR 2 MILES WEST NORTHWEST
OF FORKS OF BUFFALO MOVING EAST AT 10 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 FORKS OF BUFFALO                AROUND 125 PM EDT
 LOWESVILLE                      AROUND 155 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

DESROSIERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:05 AM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 22, 9:05 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
905 AM EDT TUE JUL 22 1997

TONS O MOISTR IN THE AIR THIS MORNING WITH STAT FRONT ACRS NRN VA TO
FOCUS THE BULK OF THE ACTION LATER TDA. NGM BRINGS THE FRONT INTO
SOUTHERN VA THIS AFTN AS ETA KEEPS IT UP NORTH. ANYBODYS GUESS ON
WHERE THE FRONT ENDS UP LATER TDAY ALTHOUGH THE SFC HIGH IN CANADA
IS IN A PRETTY GOOD POSITION TO PUSH IT SOUTH A LTL.

ANYWAY CRNT POPS IN THE 50-70 RANGE. SEE NO REASON TO MESS WITH THEM
MUCH. HIGH SFC DWPTS AND LOTS OF CU SHUD KEEP MAX TEMPS SOMEWHAT
UNDER CONTROL TDA. L-M 80S IN THE MTNS...85-90 EAST OF THE MTNS LKS
GOOD.

JDS

In the hours before

Special weather statement, Jul 22, 12:15 PM EDT, 1 hour 3 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-231200-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT TUE JUL 22 1997

...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

DUE TO AN EXTREMELY MOIST AND UNSTABLE AIRMASS OVER THE MID-ATLANTIC
REGION...THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON ACROSS
PARTS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST
NORTH CAROLINA. THE GREATEST THREAT FROM THESE STORMS WILL BE
LIGHTNING AND VERY HEAVY RAINS...ALTHOUGH ISOLATED STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
OR THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

KK/JDS
Special weather statement, Jul 22, 12:16 PM EDT, 1 hour 2 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-231200-

THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT TUE JUL 22 1997

...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

DUE TO AN EXTREMELY MOIST AND UNSTABLE AIRMASS OVER THE MID-ATLANTIC
REGION...THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON ACROSS
PARTS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST
NORTH CAROLINA. THE GREATEST THREAT FROM THESE STORMS WILL BE
LIGHTNING AND VERY HEAVY RAINS...ALTHOUGH ISOLATED STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
OR THIS EVENING.b

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST WEATHER INFORMATION.

KK/JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:13 PM EDTSevere Thunderstorm WarningRNKMontgomery52 min
Jul 22, 1:13 PM EDTSevere Thunderstorm WarningRNKMontgomery67 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.